Bipolar blogger Natasha Tracy offers exclusive insight into the world of bipolar disorder.See all posts »
Guidelines for Discontinuing Medication
As I mentioned last week, people often discontinue medication unilaterally—without the advice of a physician. I also mentioned that this is the wrong way to go about ceasing medications.
A doctor should always oversee medication discontinuation and discontinuation should always be done using a gradual taper strategy rather than an abrupt cessation.
Withdrawal symptoms are often a reality during medication discontinuation but keep in mind this withdrawal is minimized with a gradual taper.
Withdrawal symptoms that are particularly prevalent when suddenly stopping medication include:
- Antipsychotic withdrawal—dyskenisia and/or dystonia, psychosis, insomnia
- Antidepressant withdrawal—dizziness, lethargy/fatigue, sleep disturbance, anxiety, agitation, irritability, poor concentration, increased dreaming/vivid dreams, nausea/vomiting/diarrhea, headache, electric shock sensation (so-called “brain zaps”), tremor, chills
- Benzodiazepine withdrawal—anxiety, restlessness, insomnia, agitation, irritability, muscle tension, tremor; in the most severe cases: seizures, psychosis, tinnitus
- Lithium withdrawal—anxiety, irritability, emotional lability
Antidepressant withdrawal is known as antidepressant (or serotonin) discontinuation syndrome and while not dangerous, can cause great distress and even visits to the emergency room over concerns that some brain damage has occurred. Antidepressant discontinuation syndrome occurs in about 20 percent of people who abruptly stop taking antidepressants and usually passes within one to two weeks.
And while not a withdrawal symptom, it’s important to remember that relapse can happen upon medication discontinuation and this relapse may be more likely with sudden medication stoppage. It’s also important to know that if relapse occurs upon discontinuation, restarting the medication may not be as effective as it previously was.
Considerations When Planning Medication Discontinuation
It’s easier to get off of medications that you’re taking in smaller doses for shorter amounts of time. So the longer you have been on a medication and the higher the dose, the more conservative you need to be in your discontinuation approach. This typically means a longer discontinuation schedule. Drug half-life will also affect the discontinuation schedule as will the specific drug profile (which receptors in the brain it binds to and so on).
Medication Discontinuation Strategy
Medication should not be discontinued during times of stress or over holidays because it is likely to be less successful during those times.
While the discontinuation schedule will vary depending on the person, the medication and the individual circumstances, a patient can most safely get off a drug by decreasing it in the lowest amount possible with several weeks between dosage decreases. Sometimes cutting pills can facilitate this but sometimes it cannot as some pills absolutely should never be cut. Medications in extended release formulae like desvenlafaxine, and bupropion XR fall into this category.
In rare circumstance, such as in the case of desvenlafaxine, a medication switch and then a taper strategy may be employed. In this case, patients are switched from desvenlafaxine to fluoxetine and then the fluoxetine is tapered as that medication is typically more successfully discontinued.
If withdrawal symptoms become untenable or if relapse occurs, it may be necessary to go up on the dosage and discontinue more slowly, or possibly, not at all.
(See more on the discontinuation of antidepressants here.)
Medication Discontinuation in Bipolar Disorder
While there are many reasons you may want to discontinue medication, and some of them are quite reasonable, no matter what you do, it may not be possible.
Bipolar disorder tends to be a lifelong illness that requires lifelong medication. This doesn’t mean that you can’t, or shouldn’t, try to discontinue medication if that’s what you want, it just means that you may have to accept that life is simply better on medication than it is off of it.
Recent Blog Posts
Dec 18, 2013
The End of Bipolar Bites
Dec 11, 2013
Does Having Bipolar Increase Your Risk of Dementia?
Dec 04, 2013
Why SAMHSA Should Have Nothing to Do with the Alternatives Conference